Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 184, NWS Springfield, MO

July 25, 19984 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 25, 1998, 10:34 AM CDT for 4 counties in Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1998, 10:34 AM CDT (15:34 UTC)
Expired
Jul 25, 1998, 1:00 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Laclede County, MO, Pulaski County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 251534
FFWSGF
MOC105-169-215-229-251800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 AM CDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI
  PULASKI COUNTY IN CENTRAL MISSOURI
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 100 PM CDT

* AT 1020 AM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS NORTH OF A LINE FROM EMINENCE TO LEBANON TO
  OSCEOLA LINE.  THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

* THE HEAVIEST RAINFALL WILL EXTEND FROM STOUTLAND TO LICKING WHERE
  ONE TO TWO INCHES IS EXPECTED BY 1 PM.  LOW WATER CROSSINGS INCLUDE
  AUGLAIZE CREEK AT ROUTE BB ONE MILE SOUTH OF ROUTE H AND BEAR CREEK
  AT ROUTE FF 4 MILES EAST OF ROUTE T IN LACLEDE COUNTY. ALSO BEAVER
  CREEK AT HIGHWAY 95 5 MILES SOUTH OF LYNCHBURG IN WRIGHT COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DRG/DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 6:16 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 25, 6:16 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT SAT JUL 25 1998

UPDATED ZFP TO INCLUDE FFA FOR COUNTIES BEING SQUEEZED BY MSTR
CONVERGENCE FM BOLIVAR TO ALTON.  MOST CONCERNED WITH DOUBLE MCS OVR
ERN AND CNTRL KS. THIS IS STILL PROPAGATING E WITH ELY FETCH OF 25 TO
35 KNOTS AND HAS W-NW FLOW ALOFT...BUT WITH WEAK WIND FIELD UP
TOP...MAIN THREAT IS HVY RAIN WITH PRECIPITABLE WATER ARND 1.75 (130%
OF NORMAL).

94E LOOKS REASONABLE BUT MAY NEED TO BE SHIFTED SLIGHTLY EWD.
ALREADY HAVE 4 COUNTIES UNDER FFW.

GORDON

In the hours before

Special weather statement, Jul 25, 6:40 AM CDT, 3 hours 54 minutes before
MOZ082-091>092-096-251530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT SAT JUL 25 1998

...FLASH FLOOD WARNINGS FOR THE FOLLOWING COUNTIES UNTIL 1030 AM...

...IN MISSOURI...

NORTHERN DOUGLAS    TEXAS      WEBSTER      WRIGHT

AT 642 AM...DOPPLER WEATHER RADAR INDICATED MODERATE RAINFALL IS
FALLING FROM GROVESPRING TO NORWOOD TO ANN IN NORTHEAST DOUGLAS
COUNTY. MODERATE RAIN IS FALLING FROM LICKING TO BENDAVIS IN TEXAS
COUNTY.  RAINFALL AMOUNTS SINCE 3 AM INCLUDES A 2 INCH SWATH FROM
SOUTH OF ELKLAND TO MARSHFIELD TO ODIN.

THE RAIN HAS ENDED IN WEBSTER COUNTY FOR THE MOMENT...HOWEVER RUNOFF
IS CONTINUING.  WEBSTER COUNTY SHERIFF INDICATES SOME STREET FLOODING
IN THE LOW LYING AREAS OF MARSHFIELD.

PHONE CALLS TO WRIGHT AND TEXAS COUNTIES REVEALS MODERATE RAINFALL
AND NO FLOODING AS OF YET. HOWEVER...WITH MORE RAINFALL EXPECTED ON
TOP OF AN AREA THAT HAS BEEN HIT WITH HEAVY RAINFALL OVER THE TWO
DAYS...FLOODING IS EXPECTED.

BE EXTREMELY CAREFUL WHEN DRIVING NEAR LOW WATER BRIDGES...ESPECIALLY
HIGHWAY EE IN NORTHEAST DOUGLAS COUNTY...AND ODIN ROAD IN WRIGHT
COUNTY.

RIVERS IN THE WARNED AREA ARE EXPECTED TO RISE RAPIDLY. THOSE CAMPING
ALONG RIVERS IN THE WARNED AREA SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY.

A FLASH FLOOD WATCH IS EFFECT FOR MOST OF SOUTH CENTRAL
MISSOURI...ALL OF SOUTHWEST MISSOURI AND A PORTION OF SOUTHEAST
KANSAS FOR THIS MORNING.

GOJRDON
Special weather statement, Jul 25, 6:40 AM CDT, 3 hours 54 minutes before
MOZ082-091>092-096-251530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT SAT JUL 25 1998

...FLASH FLOOD WARNINGS FOR THE FOLLOWING COUNTIES UNTIL 1030 AM...

...IN MISSOURI...

NORTHERN DOUGLAS    TEXAS      WEBSTER      WRIGHT

AT 642 AM...DOPPLER WEATHER RADAR INDICATED MODERATE RAINFALL IS
FALLING FROM GROVESPRING TO NORWOOD TO ANN IN NORTHEAST DOUGLAS
COUNTY. MODERATE RAIN IS FALLING FROM LICKING TO BENDAVIS IN TEXAS
COUNTY.  RAINFALL AMOUNTS SINCE 3 AM INCLUDES A 2 INCH SWATH FROM
SOUTH OF ELKLAND TO MARSHFIELD TO ODIN.

THE RAIN HAS ENDED IN WEBSTER COUNTY FOR THE MOMENT...HOWEVER RUNOFF
IS CONTINUING.  WEBSTER COUNTY SHERIFF INDICATES SOME STREET FLOODING
IN THE LOW LYING AREAS OF MARSHFIELD.

PHONE CALLS TO WRIGHT AND TEXAS COUNTIES REVEALS MODERATE RAINFALL
AND NO FLOODING AS OF YET. HOWEVER...WITH MORE RAINFALL EXPECTED ON
TOP OF AN AREA THAT HAS BEEN HIT WITH HEAVY RAINFALL OVER THE TWO
DAYS...FLOODING IS EXPECTED.

BE EXTREMELY CAREFUL WHEN DRIVING NEAR LOW WATER BRIDGES...ESPECIALLY
HIGHWAY EE IN NORTHEAST DOUGLAS COUNTY...AND ODIN ROAD IN WRIGHT
COUNTY.

RIVERS IN THE WARNED AREA ARE EXPECTED TO RISE RAPIDLY. THOSE CAMPING
ALONG RIVERS IN THE WARNED AREA SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY.

A FLASH FLOOD WATCH IS EFFECT FOR MOST OF SOUTH CENTRAL
MISSOURI...ALL OF SOUTHWEST MISSOURI AND A PORTION OF SOUTHEAST
KANSAS FOR THIS MORNING.

GOJRDON
Special weather statement, Jul 25, 8:29 AM CDT, 2 hours 5 minutes before
MOZ081>082-091>092-096-251530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT SAT JUL 25 1998

...FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES UNTIL 1030 AM...

...IN MISSOURI...

NORTHERN DOUGLAS           LACLEDE           TEXAS             WRIGHT

...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEBSTER COUNTY...

AT 830 AM...RADAR INDICATED CLUSTERS OF SHOWERS AND THUNDERSTORMS
FROM DOVE IN NORTHERN LACLEDE COUNTY TO GRAFF IN EASTERN WRIGHT
COUNTY TO CABOOL AND OVER TO PINE CREST.  RAINFALL AMOUNTS AVERAGED
BETWEEN A HALF TO 1 INCH BETWEEN 730 AND 830 AM.  NEARLY 2 INCHES HAS
FALLEN BETWEEN THE OSAGE FORK AND THE GASCONADE RIVER IN SOUTHERN
LACLEDE COUNTY NEAR COMPETITION AND LYNCHBURG.

HIGHWAY 95 5 MILES SOUTH OF LYNCHBURG HAS WATER OVER THE ROAD IN
NORTHERN WRIGHT COUNTY.  HIGHWAY B AND O IN SOUTHERN LACLEDE COUNTY
ON COBB CREEK HAS WATER NEAR BANK FULL AND MAY BEGIN TO FLOOD AT ANY
MOMENT.
ALSO BE VERY CAREFUL WHEN DRIVING ON HIGHWAY EE NEAR HIGHWAY AD AT
ANN IN NORTHEAST DOUGLAS COUNTY.

THE RAIN HAS ENDED FOR WEBSTER COUNTY...AND THE RUNOFF THAT CAUSED
SOME STREET FLOODING IN WEBSTER COUNTY HAS ENDED FOR THE MOST PART.
THEREFORE THE FLASH FLOOD WARNING FOR WEBSTER COUNTY HAS BEEN
CANCELLED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

A FLASH FLOOD WATCH IS ALSO IN EFFECT~ THROUGH MID-DAY.

GORDON
Special weather statement, Jul 25, 8:29 AM CDT, 2 hours 5 minutes before
MOZ081>082-091>092-096-251530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT SAT JUL 25 1998

...FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES UNTIL 1030 AM...

...IN MISSOURI...

NORTHERN DOUGLAS           LACLEDE           TEXAS             WRIGHT

...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEBSTER COUNTY...

AT 830 AM...RADAR INDICATED CLUSTERS OF SHOWERS AND THUNDERSTORMS
FROM DOVE IN NORTHERN LACLEDE COUNTY TO GRAFF IN EASTERN WRIGHT
COUNTY TO CABOOL AND OVER TO PINE CREST.  RAINFALL AMOUNTS AVERAGED
BETWEEN A HALF TO 1 INCH BETWEEN 730 AND 830 AM.  NEARLY 2 INCHES HAS
FALLEN BETWEEN THE OSAGE FORK AND THE GASCONADE RIVER IN SOUTHERN
LACLEDE COUNTY NEAR COMPETITION AND LYNCHBURG.

HIGHWAY 95 5 MILES SOUTH OF LYNCHBURG HAS WATER OVER THE ROAD IN
NORTHERN WRIGHT COUNTY.  HIGHWAY B AND O IN SOUTHERN LACLEDE COUNTY
ON COBB CREEK HAS WATER NEAR BANK FULL AND MAY BEGIN TO FLOOD AT ANY
MOMENT.
ALSO BE VERY CAREFUL WHEN DRIVING ON HIGHWAY EE NEAR HIGHWAY AD AT
ANN IN NORTHEAST DOUGLAS COUNTY.

THE RAIN HAS ENDED FOR WEBSTER COUNTY...AND THE RUNOFF THAT CAUSED
SOME STREET FLOODING IN WEBSTER COUNTY HAS ENDED FOR THE MOST PART.
THEREFORE THE FLASH FLOOD WARNING FOR WEBSTER COUNTY HAS BEEN
CANCELLED.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

A FLASH FLOOD WATCH IS ALSO IN EFFECT~ THROUGH MID-DAY.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:34 AM CDTFlash Flood WarningSGFDouglas, Texas, Wright5 hr
Jul 25, 5:34 AM CDTFlash Flood WarningSGFWebster5 hr
Jul 25, 7:30 AM CDTFlash Flood WarningSGFLaclede3 hr
Jul 25, 1:00 PM CDTFlash Flood WarningSGFWright4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.